Pemphigus vulgaris with thromboembolism

A case report and literature review

Relindis N. Awah, Pamela N. Chavero, Wei Chun J. Hsu, Matthew Dacso, Jennifer McCracken

Research output: Contribution to journalArticle

Abstract

Pemphigus vulgaris (PV) is a rare and potentially fatal autoimmune blistering disease. PV can be associated with an increased risk of thrombosis, with studies demonstrating a clear association between pemphigoid disease and an increased risk of venous thromboembolism (VTE). The etiology of VTE in PV is unknown but is likely multifactorial. The presence of high titers of autoantibodies against desmogleins and treatment with high-dose corticosteroids in acute pemphigus flares are thought to be associated with an increased risk of VTE. We describe the case of a man with severe, intractable mucocutaneous PV covering more 60% of his total body surface area, on a high-dose corticosteroid regimen, who developed extensive deep vein thrombosis (DVT) and bilateral pulmonary embolisms (PEs) despite adequate systemic DVT/PE prophylaxis, and who subsequently required therapeutic anticoagulation.

Original languageEnglish (US)
JournalConsultant
Volume57
Issue number7
StatePublished - Jul 1 2017

Fingerprint

Pemphigus
Thromboembolism
Venous Thromboembolism
Pulmonary Embolism
Venous Thrombosis
Adrenal Cortex Hormones
Desmogleins
Bullous Pemphigoid
Body Surface Area
Autoantibodies
Autoimmune Diseases
Thrombosis
Therapeutics

Keywords

  • Corticosteroids
  • Deep vein thrombosis
  • Immunosuppressive agents
  • Pemphigus vulgaris
  • Pulmonary embolism
  • Venous thromboembolism

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Pemphigus vulgaris with thromboembolism : A case report and literature review. / Awah, Relindis N.; Chavero, Pamela N.; Hsu, Wei Chun J.; Dacso, Matthew; McCracken, Jennifer.

In: Consultant, Vol. 57, No. 7, 01.07.2017.

Research output: Contribution to journalArticle

Awah, Relindis N. ; Chavero, Pamela N. ; Hsu, Wei Chun J. ; Dacso, Matthew ; McCracken, Jennifer. / Pemphigus vulgaris with thromboembolism : A case report and literature review. In: Consultant. 2017 ; Vol. 57, No. 7.
@article{41c1db6deb664d23ae360e388a08e1f8,
title = "Pemphigus vulgaris with thromboembolism: A case report and literature review",
abstract = "Pemphigus vulgaris (PV) is a rare and potentially fatal autoimmune blistering disease. PV can be associated with an increased risk of thrombosis, with studies demonstrating a clear association between pemphigoid disease and an increased risk of venous thromboembolism (VTE). The etiology of VTE in PV is unknown but is likely multifactorial. The presence of high titers of autoantibodies against desmogleins and treatment with high-dose corticosteroids in acute pemphigus flares are thought to be associated with an increased risk of VTE. We describe the case of a man with severe, intractable mucocutaneous PV covering more 60{\%} of his total body surface area, on a high-dose corticosteroid regimen, who developed extensive deep vein thrombosis (DVT) and bilateral pulmonary embolisms (PEs) despite adequate systemic DVT/PE prophylaxis, and who subsequently required therapeutic anticoagulation.",
keywords = "Corticosteroids, Deep vein thrombosis, Immunosuppressive agents, Pemphigus vulgaris, Pulmonary embolism, Venous thromboembolism",
author = "Awah, {Relindis N.} and Chavero, {Pamela N.} and Hsu, {Wei Chun J.} and Matthew Dacso and Jennifer McCracken",
year = "2017",
month = "7",
day = "1",
language = "English (US)",
volume = "57",
journal = "Consultant",
issn = "0010-7069",
publisher = "Cliggott Publishing Co.",
number = "7",

}

TY - JOUR

T1 - Pemphigus vulgaris with thromboembolism

T2 - A case report and literature review

AU - Awah, Relindis N.

AU - Chavero, Pamela N.

AU - Hsu, Wei Chun J.

AU - Dacso, Matthew

AU - McCracken, Jennifer

PY - 2017/7/1

Y1 - 2017/7/1

N2 - Pemphigus vulgaris (PV) is a rare and potentially fatal autoimmune blistering disease. PV can be associated with an increased risk of thrombosis, with studies demonstrating a clear association between pemphigoid disease and an increased risk of venous thromboembolism (VTE). The etiology of VTE in PV is unknown but is likely multifactorial. The presence of high titers of autoantibodies against desmogleins and treatment with high-dose corticosteroids in acute pemphigus flares are thought to be associated with an increased risk of VTE. We describe the case of a man with severe, intractable mucocutaneous PV covering more 60% of his total body surface area, on a high-dose corticosteroid regimen, who developed extensive deep vein thrombosis (DVT) and bilateral pulmonary embolisms (PEs) despite adequate systemic DVT/PE prophylaxis, and who subsequently required therapeutic anticoagulation.

AB - Pemphigus vulgaris (PV) is a rare and potentially fatal autoimmune blistering disease. PV can be associated with an increased risk of thrombosis, with studies demonstrating a clear association between pemphigoid disease and an increased risk of venous thromboembolism (VTE). The etiology of VTE in PV is unknown but is likely multifactorial. The presence of high titers of autoantibodies against desmogleins and treatment with high-dose corticosteroids in acute pemphigus flares are thought to be associated with an increased risk of VTE. We describe the case of a man with severe, intractable mucocutaneous PV covering more 60% of his total body surface area, on a high-dose corticosteroid regimen, who developed extensive deep vein thrombosis (DVT) and bilateral pulmonary embolisms (PEs) despite adequate systemic DVT/PE prophylaxis, and who subsequently required therapeutic anticoagulation.

KW - Corticosteroids

KW - Deep vein thrombosis

KW - Immunosuppressive agents

KW - Pemphigus vulgaris

KW - Pulmonary embolism

KW - Venous thromboembolism

UR - http://www.scopus.com/inward/record.url?scp=85026761896&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85026761896&partnerID=8YFLogxK

M3 - Article

VL - 57

JO - Consultant

JF - Consultant

SN - 0010-7069

IS - 7

ER -